Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 694, NWS Norman, OK

August 10, 2003Garvin County, Grady County, Stephens County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 10, 2003, 6:17 PM CDT for Garvin County, Grady County, Stephens County, Oklahoma. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2003, 6:17 PM CDT (23:17 UTC)
Expired
Aug 10, 2003, 7:00 PM CDT
In force
43 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Garvin County, OK, Grady County, OK, Stephens County, OK

The radar

The Norman radar (KTLX), 77 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.3 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2003-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3927 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2003-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3927 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 102317
SVROKC
OKC049-051-137-110000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
617 PM CDT SUN AUG 10 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GRADY COUNTY IN CENTRAL OKLAHOMA
  WESTERN GARVIN COUNTY IN SOUTHERN OKLAHOMA
  NORTHERN STEPHENS COUNTY IN SOUTHERN OKLAHOMA

* UNTIL 700 PM CDT

* AT 617 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 5
  MILES SOUTH OF BRADLEY...MOVING SOUTH AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE BRADLEY...BRAY AND LINDSAY

 WINDS TO 65 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3490 9762 3488 9787 3455 9797 3451 9757

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:44 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 10, 3:44 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
344 PM CDT SUN AUG 10 2003

CONVECTION OVER NE OK SHOULD CONTINUE TO ROLL SE TONIGHT.
ASSOCIATED OUTFLOW BOUNDARY WILL CONTINUE TO PUSH SW INTO
NW/CENTRAL/SCENTRAL OK AND MAY FOCUS ADDITIONAL DEVELOPMENT THIS
EVENING. THIS BOUNDARY MAY LINGER INTO MON. ALSO INDICATIONS THAT
ANOTHER MCS WILL ORGANIZE OVER IA THIS AFTERNOON/EVENING AND DROP S
OR PERHAPS SSW...THUS POSSIBLY AFFECTING E PART OF AREA LATE TONIGHT
INTO MON. HIGHEST POPS ACROSS E HALF OF CWA TONIGHT AND MON. WILL
CONTINUE TO BROADBRUSH AREA W/LOW POPS MON NIGHT THRU TUE NIGHT AS
UPPER FLOW BEGINS TO VEER TO MORE NE IN RESPONSE TO CLOSED LOW
DEVELOPMENT OVER MID MS VALLEY AREA. MED RANGE MODELS NOW IN BETTER
AGREEMENT THAT THIS LOW WILL DROP SW INTO S PLAINS BY MIDWEEK.
CONFIDENCE HAS INCREASED ENOUGH TO RAISE POPS TO 30-40 PCT RANGE WED
INTO THU...WITH HIGHER POPS NEAR AND E OF THE LOW WHERE FORCING AND
MID-LEVEL MOISTURE TYPICALLY ARE MORE FAVORABLE IN ASSOCIATION WITH
RETROGRADING SYSTEMS OF THIS TYPE. FORECAST BECOMES MORE PROBLEMATIC
LATE IN WEEK DUE TO UNCERTAINTIES REGARDING WHAT THIS SYSTEM WILL DO
ONCE IT REACHES THE TX/OK AREA. 12Z GFS HAS TAKEN OFF IN A WHOLE NEW
DIRECTION - WEST - AS IT DEPARTS FROM ALL OTHER MED-RANGE MODELS AND
KEEPS THE SYSTEM ROLLING W ALL THE WAY INTO AZ BY FRI MORNING. THIS
SOLUTION WOULD HAVE MERIT IF THE UPPER HIGH OVER MT INDEED WERE TO
BUILD TO 602 DM. AT THIS POINT WE ARE HIGHLY SKEPTICAL OF BOTH THE
602 HIGH AND THE CONTINUED RETROGRESSION...DUE IN NO SMALL PART TO
THE RADICAL DEPARTURE OF THIS SOLUTION FROM ALL OTHER MODELS...
INCLUDING PRIOR GFS RUNS. THUS WE ARE LEANING TOWARD THE CONSENSUS
OF THE OTHER MODELS...WHICH IS TO STALL THE SYSTEM OVER THE
CENTRAL/S HIGH PLAINS THU AND EJECT IT BACK E OF THE AREA BY SAT.
THUS WILL CONTINUE WITH A DECREASING TREND IN POPS INTO FRI...AND
KEEP SAT-SUN DRY.

TEMPS SHOULD TREND DECIDEDLY TOWARD THE COOL SIDE FOR MID AUGUST AS
A RATHER SIZEABLE SURFACE RIDGE BUILDS S/SW INTO THE CENTRAL/S
PLAINS. N-NE FLOW THRU A DEEP LAYER WILL RESULT IN RELATIVELY COOL
AND DRY CONDITIONS...TRENDING TOWARD COOL AND MORE MOIST BY MID-LATE
WEEK AS LOW AND MID-LEVEL FLOW ABOVE BOUNDARY LAYER VEERS TO MORE
E/SE. CLOUD COVER ALSO LIKELY TO CONTRIBUTE TO LOWER DAYTIME
TEMPS...ESPECIALLY INTO WED-THU AS UPPER LOW MOVES INTO THE AREA.
TRENDING TEMPS BACK UP CLOSER TO CLIMO SAT-SUN.

OKC   70   89   67   88  / 40   30   20   20
HBR   70   91   66   90  / 30   30   20   20
SPS   72   91   69   91  / 30   30   20   20
GAG   65   89   61   88  / 20   20   20   20
PNC   70   89   64   88  / 40   30   20   20
DUA   72   88   67   89  / 40   30   20   20

FORECAST ID = 24

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Aug 10, 11:55 AM CDT, 6 hours 22 minutes before
OKZ004>048-050>052-TXZ083>090-111200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT SUN AUG 10 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM MID EVENING
THROUGH THE OVERNIGHT HOURS ACROSS PORTIONS OF OKLAHOMA. NO SEVERE
WEATHER IS EXPECTED OVER WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA COVERS LOCATIONS EAST OF A LINE EXTENDING FROM
CHEROKEE...TO YUKON...TO ARDMORE AND TISHOMINGO.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM THIS
EVENING THROUGH EARLY MONDAY MORNING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR THE POSSIBILITY OF SEVERE WEATHER
OPERATIONS FROM THIS EVENING UNTIL EARLY MONDAY MORNING.

DISCUSSION...
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED EARLY THIS AFTERNOON ACROSS
SOUTHEASTERN KANSAS INTO FAR NORTHEAST OKLAHOMA. OUTFLOW FROM THESE
STORMS COULD MOVE INTO PORTIONS OF NORTH CENTRAL OKLAHOMA THIS
AFTERNOON PROVIDING A FOCUS FOR ADDITIONAL THUNDERSTORM DEVELOPMENT.
ANY THUNDERSTORMS THAT DEVELOP ACROSS NORTH CENTRAL OKLAHOMA WOULD
THEN MOVE SOUTH AFFECTING PORTIONS OF CENTRAL OKLAHOMA LATE THIS
AFTERNOON. NO SEVERE WEATHER IS EXPECTED WITH ANY THUNDERSTORMS THAT
DEVELOP ACROSS THE AREA THIS AFTERNOON.

HOWEVER...THE ANTICIPATED THUNDERSTORM ACTIVITY THAT COULD BRING A
ROUND OF SEVERE WEATHER TO THE REGION IS MOST LIKELY TO OCCUR FROM
MID EVENING THROUGH THE OVERNIGHT HOURS. THESE STORMS WOULD DEVELOP
NORTH OF OKLAHOMA... ORGANIZE INTO A COMPLEX OF STRONG TO SEVERE
STORMS...AND MOVE SOUTH ACROSS PORTIONS OF CENTRAL AND EASTERN
OKLAHOMA LATE THIS EVENING AND OVERNIGHT. THE MAIN IMPACT FROM ANY
SEVERE THUNDERSTORMS IS EXPECTED TO BE DAMAGING WINDS
GUSTS...POSSIBLY AS HIGH AS 70 MPH.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY AUG 11.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
ASIDE FROM THE SEVERE WEATHER DANGER...NO OTHER HAZARDOUS WEATHER IS
EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
THERE WILL BE A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
THROUGH FRIDAY AS AN UPPER LEVEL STORM SYSTEM MOVES SLOWLY OVER THE
REGION.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
MONDAY.

30

In the hours before

Special weather statement, Aug 10, 3:49 PM CDT, 2 hours 28 minutes before
OKZ025-026-030-102100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
349 PM CDT SUN AUG 10 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR LINCOLN...OKLAHOMA AND
POTTAWATOMIE COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTHEAST OF HARRAH AT 349
PM CDT...MOVING SOUTH AT 30 MPH. WIND GUST OF 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
Local storm report, Aug 10, 4:13 PM CDT, 2 hours 4 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
413 PM CDT SUN AUG 10 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    JONES                     OK   WIND DAMAGE
08/10/03   OKLAHOMA                       3 INCH TREE LIMBS DOWN ON
                                          HIWASSEE REPORTED BY
                                          SPOTTER
Local storm report, Aug 10, 4:42 PM CDT, 1 hour 35 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
442 PM CDT SUN AUG 10 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0439 PM    1 S LITTLE AXE            OK   70 MPH WIND GUST
08/10/03   CLEVELAND                      ESTIMATED BY PARK RANGER
Special weather statement, Aug 10, 5:31 PM CDT, 46 minutes before
OKZ027-028-040>042-047-102300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
531 PM CDT SUN AUG 10 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARVIN...GRADY...JOHNSTON...
MCCLAIN...MURRAY AND PONTOTOC COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 5 MILES NORTHWEST OF
BLANCHARD TO FITTSTOWN AT 531 PM CDT...MOVING SOUTH AT 30 MPH.
THESE STORMS WILL PRODUCE WINDS OF 35 TO 45 MPH...BRIEF HEAVY
DOWNPOURS AND OCCASIONAL CLOUD TO GROUND LIGHTNING.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.
Special weather statement, Aug 10, 6:03 PM CDT, 14 minutes before
OKZ027-028-040-102315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
603 PM CDT SUN AUG 10 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARVIN...GRADY AND MCCLAIN
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED NEAR ALEX AT 603 PM CDT...MOVING
SOUTH AT 25 MPH. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS OF 40
TO 50 MPH ALONG WITH VERY HEAVY DOWNPOURS. FREQUENT LIGHTNING CAN
ALSO BE EXPECTED.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 4:01 PM CDTSevere Thunderstorm WarningOUNCleveland, Lincoln, Oklahoma, Pottawatomie44 min
Aug 10, 4:47 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain43 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.